Return to the Health Forum | Post a Follow-Up

 o
Lumbar Epidural

Posted by Junelynn (My Page) on
Wed, Nov 12, 03 at 16:05

I just finished my 3rd L.epidural for a herniated disk. Will it make me gain weight..it's not systemic so I was wondering if it caused weight gain...
Anybody know...
Thanks, June


Follow-Up Postings:

 o
RE: Lumbar Epidural

The weight gain after this is usually do to lack of exercise.

find out what is allowed and make sure you do it!


 o
RE: Lumbar Epidural

Why would any anesthetic cause weight gain? Just wondering...

My dad had a few of those treatments before he finally had surgery to fix the problem once and for all -- no more back pain. He was more than 80 years old at the time. I hope your epidural treatments will be more successful than his were.

Jen


 o
RE: Lumbar Epidural

Anesthesia doesn't cause weight gain. What happens is that the patient is told to take it easy for a period of time. Usually 6 weeks after an abdominal or even longer for a back surgery. So not only does the patient cut back on activity, he/she eats more because there's nothing much else to do.

So between more food and less movement, the pounds go on.

The patient needs to cut down on meals and snacks until he is able to return to the previous level of activity.


 o
RE: Lumbar Epidural

A L.E. is where they inject CORTISONE into the vertebrael disk space. I am not sure if the cortisone is systemic or isolated to that one space. If it IS systemic, does it cause wight gain.
It has nothing to do with exercise, or lack of, or eating- that is NOT the question I'm asking. A L.E. is NOT surgery either.
Cortisone CAN cause weight gain and bloating all by itself IF it's systemic.

I'm just asking if anyone who KNOWS for sure or has had a L.E. if there is weight gain involved.
Thanks, June


 o
RE: Lumbar Epidural

A single injection of cortisone is not enough to cause weight gain. The "cortisone bloat" happens when you take it for long periods of time. I've had several single injections of cortisone for various problems, and none of them did a thing to my weight.

The REASON for the injection - the back problem - makes for less activity and that's where the gain can come from.


 o
RE: Lumbar Epidural

I had an ESI 3 years ago and did not gain weight, one injection did the trick for me. I have some lumbar problems so I frequent a couple of spinal forums. Several people have had ESIs and no one has mentioned weight gain.
The typical period of inactivity for an ESI (to work properly) is 3 days. Gaining weight with a lumbar problem will probably happen prior to the ESI because like LG said, you are less active when you are in pain. If the ESI works for you, and reduces the inflammation of the herniation, you should be able to become more active almost immediately. Be careful though, once you have compromised your spine you will be more susceptible to injury.


 o
RE: Lumbar Epidural

I am glad you posted this, my doctor is recommending this be done to me. I would love to hear your experience with it. I am totally scared of needles. Yet I am so sick of the pain. Email me and let me know what the real scoop is. Thanks
Kelly aka angelsmama


 o
RE: Lumbar Epidural

Kelly,
Why are you having an ESI? Herniation? bulge? I too, am petrified of needles. Luckily, you won't see this one.
There are two types of ESI. One done blindly where the anthesiologist reads the MRI and just injects the steriod. Much like an epidural for child birth. There are also those done under fluroscopy. This is a needle guided placement. The doc can see where the needle is using the fluro. I was given versed prior to the injection. I only felt a small pressure spot (much less painful than a flu shot).
Bed rest for 3 days was my docs recommendation.


 o Post a Follow-Up

Please Note: Only registered members are able to post messages to this forum.

    If you are a member, please log in.

    If you aren't yet a member, join now!


Return to the Health Forum

Information about Posting

  • You must be logged in to post a message. Once you are logged in, a posting window will appear at the bottom of the messages. If you are not a member, please register for an account.
  • Posting is a two-step process. Once you have composed your message, you will be taken to the preview page. You will then have a chance to review your post, make changes and upload photos.
  • After posting your message, you may need to refresh the forum page in order to see it.
  • Before posting copyrighted material, please read about Copyright and Fair Use.
  • We have a strict no-advertising policy!
  • If you would like to practice posting or uploading photos, please visit our Test forum.
  • If you need assistance, please Contact Us and we will be happy to help.


Learn more about in-text links on this page here